North Dakota, 2011Flash Flood in North Dakota, June 25, 2011
June 25, 2011 · NWS BIS · 1 event in 1 county or zone
Runoff from very heavy rain resulted in levee overtopping and failure and flash flooding along the Souris River near Sawyer. A mandatory evacuation was ordered in this part of Ward County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from very heavy rain resulted in levee overtopping and failure and flash flooding along the Souris River near Sawyer. A mandatory evacuation was ordered in this part of Ward County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 25, 5:18 AM CST, 22 minutes earlier.
Area forecast discussion, Jun 25, 5:18 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
618 AM CDT SAT JUN 25 2011
.UPDATE...
QUICK UPDATE TO ADD PATCHY FOG TO THE GRIDS.
&&
.DISCUSSION...
CLEAR SKIES...LIGHT WINDS AND LOW TEMPERATURE DEW POINT SPREADS
HAVE LEAD TO PATCHY FOG DEVELOPMENT ACROSS MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA THIS MORNING. THIS FOG SHOULD BURN OFF BY 15
UTC.
&&
.AVIATION...
MVFR TO IFR CONDITIONS IN FOG ARE POSSIBLE AT KDIK...KBIS...KJMS
AND KMOT THROUGH 15 UTC. MVFR CONDITIONS IN THUNDERSTORMS ARE
POSSIBLE AT KISN BETWEEN 13 AND 17 UTC...WITH ADDITIONAL
THUNDERSTORMS POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA
AFTER 21 UTC.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
AYD
Hazardous weather outlook, Jun 25, 3:19 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
419 AM CDT SAT JUN 25 2011
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
419 AM CDT SAT JUN 25 2011 /319 AM MDT SAT JUN 25 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...SOME SEVERE AND CAPABLE OF PRODUCING HEAVY
RAINFALL ARE POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN NORTH
DAKOTA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER ROUND OF THUNDERSTORMS...POTENTIALLY STRONG TO SEVERE...ARE
POSSIBLE EAST OF HIGHWAY 83 AND SOUTH OF INTERSTATE 94 ON SUNDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL AND PORTIONS OF
WESTERN NORTH DAKOTA THIS AFTERNOON.
TM
Flash Flood, Ward
- When
- June 25, 5:40 AM CST to 10:40 AM CST
- Where
- Ward County, 2.31 mi NE of Sawyer to 1.55 mi NW of Sawyer
- Cause
- Planned Dam Release
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 48.100, -101.010
Runoff from very heavy rain forced rapid dam releases along the Souris River which resulted in an overtopping of levees and eventual levee failure. Communities through Ward County along the Souris River were very severely impacted. A mandatory evacuation was ordered along the river, including this one for Sawyer. In the end the river flooding resulted in impacts to around 15,000 residents along the river. This levee ovetopping flash flooded these areas. Dollar damage indicated here is not all inclusive from the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Dakota, June 25, 2011$340,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in South Dakota, June 25, 2011$250,000 · 1.75 in hail · 14 events
- Flooding in Iowa, June 25 to 30, 2011$245,000 · 8 events
- Flash Flooding and Flooding in Illinois, June 25 to 26, 2011$95,000 · 1 in hail · 23 events
- Flood in Wyoming, June 25 to 26, 2011$167,000 · 1 event
- Flooding in Indiana, June 25 to 30, 2011$120,000 · 4 events
- Lightning Strike and Heavy Rain in Illinois, June 25 to 26, 20112 injured · $50,000 · 6 events
- Flash Flooding in Iowa, June 25, 2011$90,000 · 5 events
- Flash Flooding and Hail in Missouri, June 25 to 26, 20111.75 in hail · 22 events
- Tornadoes and Hail in Nebraska, June 25, 2011EF0 · 11 events
- Flash Flooding and Hail in Illinois, June 25 to 26, 20112 in hail · 10 events
- Flash Flood and Hail in North Dakota, June 25 to 26, 20111.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336541.